Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Having anxiety attacks with fast heart rate.Subscribed xanax and metoprolol. Had SVT and ablation. Concerned?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
hi. I've been having some anxiety attacks off and on for the past 2 weeks. the main symptom is a fast heart rate. I have been subscribed .25 xanax and 12.5m I took them once teo weeks ago but havent since (until today). I've been very paranoid about my heart rate and today I noticed something new. it seems my heart is beating abnormally. not like PVC's or skipped beats or fluttering but it doesn't stay in a consistant rythyum. it will beat fast, then try to pause and slow down. I think it caused me to have a panic attack to I took .25 xanax and 12.5 metoprolol (tartrate). I felt calmer but but heart continued to act this way. so I waited 3 hours and took another 12.5 mg of metoprolol. and still hasn't put my heart in a consistant rythyum.

it's not beating to fast, maybe 100-110 but when i feel my pulse I can feel it beating faster, than slow for a few beats than faster again.

I had SVT 10 years ago and had an ablation and it doesn't feel like that. needless to say I'm worried and concerned.

I have no other symptoms, no shortness of breath, weakness, etc. I'm just very concerned about the rythyum of my heart.

do I need to go to the ER? I just happen to have an appointment with my cardiologist in the morning, but in the meantime, should I be concerned?

Posted Mon, 20 May 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Sukhvinder Singh 30 minutes later
Dear Sir
Thanks for writing to us.
I understand that you have written this in emergency. My first thought about this rhythm, as per your description and history of ablation, would be that it might be atrial fibrillation (AF, a characteristic irregularly irregular rhythm that can be symptomless otherwise). In addition, since it is the first possibility and can be confirmed or refuted by an ECG only you must go to ER. Reason for advising it is that
1. I want to confirm or rule out if this AF.
2. If it were indeed AF, most important consideration about treatment would be to start an anti-clotting agent. Because clot formation is, a real risk in early AF and that can be serious.
3. I ll not discuss other possibilities now, as they are benign and can be diagnosed only by ECG.
Please feel free to write if you want to know anything. However, do visit ER.
sukhvinder XXXXXXX

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor